New York, 2006

Flood in New York, June 26 to 28, 2006

June 26 to 28, 2006 · NWS BGM · 1 event in 1 county or zone

Record flooding occurred on the Beaver Kill Creek at Cooks Falls . The Beaver Kill rose to the flood stage of 10 feet June 26 at 200 PM EDT, then fell below flood stage temporarily, before rising above flood stage again June 28th at 500 am EDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Record flooding occurred on the Beaver Kill Creek at Cooks Falls . The Beaver Kill rose to the flood stage of 10 feet June 26 at 200 PM EDT, then fell below flood stage temporarily, before rising above flood stage again June 28th at 500 am EDT. The Beaver Kill Creek crested at 20.54 feet June 28th at around 11:00 am EDT. The previous record measured from flood marks was 20.3 feet October 10, 1903.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 10:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 10:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT MON JUN 26 2006

.SHORT TERM (REST OF TODAY - WEDNESDAY)...
THE MOST SIGNIFICANT AREA OF RAIN...AS OF LATE MORNING...CONTINUED
TO AFFECT THE POCONO AND CATSKILL ZONES. SINCE ADDITIONAL CONVECTION
APPEARS TO BE LINING UP FROM THE SOUTH ACROSS EASTERN PA...THIS AREA
WILL HAVE TO BE WATCHED CLOSELY THIS AFTERNOON. ANOTHER BATCH OF
STEADY...BUT SOMEWHAT LIGHTER...RAINFALL IS MOVING ACROSS ROUGHLY
THE WESTERN HALF OF THE FORECAST AREA. TO BE SUCCINT...A CATEGORICAL
MENTION OF SHOWERS AND STORMS WILL STAY IN THE FORECAST THIS
AFTERNOON. THE FLOOD WATCH WILL ALSO STAY IN TACT AREA-WIDE. IN
GENERAL...THE FOCUS FOR HEAVIER RAIN MAY BEGIN TO SHIFT WESTWARD
TOWARDS THE FINGER LAKES REGION LATER TODAY THROUGH THIS EVENING.

MINOR TWEAKS WERE MADE TO THE NEAR-TERM TEMPERATURE GRIDS.  -MJ

PREV DISCUSSION...
TROPICAL MOISTURE PLUME FINALLY BECOMING ENTRENCHED IN DEEP
SOUTHERLY FLOW THIS MORNING.  FA REMAINS SQUASHED BTWN DEEPENING H5
TROF TO THE WEST AND BERMUDA HIGH TO THE EAST.  100KT SPEED MAX AT
250MB ANALYZED ACROSS SOUTHERN QUEBEC PER 00Z UA ANALYSIS LEADING TO
STRONG UL DIVERGENCE ACROSS THE NORTHEAST.  H8 LLJ INCREASING PER
UPSTREAM VWPS TO 35-40KTS ACROSS MID-ATLANTIC STATES ATTM.
TREMENDOUS PW VALUES ON THE ORDER 1.75-2.00 (175-200% NORMAL) INCHES
ARE COMMON ACROSS EASTERN HALF OF NATION TONIGHT.  ALL THIS SPELLS A
VERY WET PERIOD AS UPPER AIR PATTERN BECOMES STAGNANT THRU THE SHORT
TERM.

STATIONARY FRONT HAS BECOME SOMEWHAT DIFFUSE TONIGHT BUT APPEARS TO
BE LOCATED FROM SOUTH-CENTRAL PA TO SOUTHEAST NY.  BULK OF HEAVY
RAIN IS IMMEDIATELY ALONG AND SOUTH OF BOUNDARY.  EVOLUTION OF SFC
BOUNDARY WILL HELP FOCUS CONVECTION...BUT STRONG DYNAMICS AND
MOISTURE TRANSPORT ALONG WITH SUBTLE S/WAVES THAT ROTATE THRU WILL
MAKE ENHANCED HEAVY RAINFALL DIFFICULT TO TIME AND EVEN MORE
DIFFICULT TO PINPOINT.  POTENTIAL CERTAINLY EXISTS FOR HEAVY
RAINFALL ALMOST ANYWHERE FA-WIDE THRU WEDNESDAY.

FOR THE IMMEDIATE SHORT TERM...HAVE OPTED TO EXPAND FLOOD WATCH TO
INCLUDE ALL OF NEPA AND DELAWARE CNTY NY THRU 00Z TONIGHT.  AVERAGE
RAINFALL OF 1-3 INCHES HAS ALREADY OCCURRED ACROSS MUCH OF THIS AREA
WITH GROUND GETTING VERY SATURATED.  UPSLOPE ACROSS POCONOS AND
CATSKILLS WILL LEAD TO LOCALLY HEAVY RAINFALL THRU THIS AFTERNOON
BEFORE RAIN AREA SHIFTS WEST.

UNCERTAINTY EXISTS IN HOW QUICKLY HEAVY RAIN AXIS MOVES WEST.  THIS
WILL DEPEND ON BERMUDA HIGH AND HOW QUICKLY IT BUILDS TOWARD THE NE
U.S.  00Z WRF BUILDS IT QUICKLY WEST...BRINGING RAIN TO AN END
ACROSS SE ZONES BTWN 18Z-21Z.  GFS AND CANGEM KEEP HEAVY PCPN CLOSER
TO CURRENT WATCH AREA THRU 00Z...ALTHOUGH GFS APPEARS TO BE
SUFFERING FROM CONVECTIVE FEEDBACK ONCE AGAIN WITH LARGE SLUG OF
MOISTURE MOVING THRU THESE AREAS APPROX 18Z.  HOWEVER...WITH STRONG
H8 FLOW IMPINGING ON HIGHER TERRAIN COULD SEE AN ADDNL 1-3 INCHES
TODAY.

RAIN CONTINUES THROUGH WEDNESDAY...ALTHOUGH TO WHAT EXTENT REMAINS
UP FOR GRABS DEPENDING ON WHICH MODEL YOU BELIEVE.  WRF BRINGS
DRYING INTO EASTERN ZONES WITH MAIN AXIS ACROSS WESTERN COUNTIES
OVERNIGHT.  ADDNL FLASH FLOOD WATCHES WILL LIKELY BE REQUIRED FOR
CENTRAL AND WESTERN AREAS LATER AS DEVELOPING PCPN BECOMES BETTER
DEFINED.  VERY DEEP SRLY FLOW AND HIGH MOISTURE CONTENT WILL
CONTINUE TO FORCE POSSIBLY SIGNIFICANT RAINFALL ACROSS PORTIONS OF
THE FA THRU THE SHORT TERM.  -PB

&&

.AVIATION (26/06Z TO 27/06Z)...

SHOWERS WILL CONTINUE ACROSS ALL OF THE TAF SITES THROUGH TONIGHT.
CIGS WILL BE MAINLY MVFR WITH AREAS OF IFR... AND VSBYS WILL RANGE
FROM VFR TO MVFR. ANY THUNDER WILL BE VERY ISOLATED.  -MSE

&&

.LONG RANGE (WED NIGHT - SUNDAY)...
UNSETTLED CONDITIONS TO CONTINUE...OWING TO A PERSISTENT UPPER-LEVEL
TROUGH AXIS AND SLOW MOVING FRONTAL ZONES NEAR THE REGION THIS
ENTIRE PERIOD. DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST. ALTHOUGH A WASHOUT ON ANY PARTICULAR DAY
LOOKS UNLIKELY...DIURNALLY DRIVEN ROUNDS OF CONVECTION SEEM LIKE A
GOOD BET RIGHT THROUGH THE WEEKEND.  -MJ

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL 8 PM EDT MONDAY.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL 8
PM EDT MONDAY.

&&
Hazardous weather outlook, Jun 26, 5:23 AM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
623 AM EDT MON JUN 26 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
623 AM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL CONTINUE ACROSS THE ENTIRE AREA TODAY...BEFORE
SHIFTING TO THE WEST TONIGHT. FLASH FLOODING WILL BE POSSIBLE AS
LOCALLY HEAVY RAIN OCCURS AT TIMES THROUGHOUT THE DAY. PLEASE SEE
ALBFFABGM WGUS61 FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE THROUGH THE MIDDLE OF THE
WEEK AS A VERY MOIST AIRMASS REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SUPPORT OF HEAVY
RAINFALL AND POSSIBLE FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER.

PB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
June 26, 1:00 PM EST to June 28, 11:00 PM EST
Where
Delaware County, Cooks Falls
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516341.